Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 105, NWS Fort Worth, TX

July 31, 2004Freestone County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jul 31, 2004, 2:03 PM CDT for Freestone County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2004, 2:03 PM CDT (19:03 UTC)
Expired
Jul 31, 2004, 6:00 PM CDT
In force
4 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Freestone County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 761 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
761 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 311904
FFWFTW
TXC161-312300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
203 PM CDT SAT JUL 31 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FREESTONE COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 600 PM CDT

* AT 203 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER FREESTONE COUNTY...MOVING SOUTHEAST AT 5 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE BETWEEN LUNA AND  
  DONIE...AND AS FAR EAST AS I-45 AT 203 PM.

KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS
STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE
WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD
WATERS

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3166 9615 3158 9634 3143 9623 3156 9597

$$
1 follow-up statement
000 
WGUS74 KFWD 312049
FFSFTW
TXC161-312115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
347 PM CDT SAT JUL 31 2004

...THE FLASH FLOOD WARNING FOR FREESTONE COUNTY HAS BEEN CANCELLED...

AT 347 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 
THE HEAVY RAIN OVER FREESTONE COUNTY HAS ENDED.  LITTLE TO NO 
ADDITIONAL RAINFALL IS EXPECTED DURING THE NEXT COUPLE HOURS.  
THEREFORE THE FLASH FLOODING THREAT HAS DIMINISHED AND THE WARNING 
HAS BEEN CANCELLED.

LAT...LON 3184 9608 3172 9635 3150 9620 3163 9592

$$

92

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 12:14 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 31, 12:14 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1214 PM CDT SAT JUL 31 2004

.AVIATION DISCUSSION...
VFR FOR METRO AIRPORTS NEXT 24 HOURS WITH LIGHT E-SE SFC FLOW. KACT
WL LIKELY SEE SOME TSRA THIS AFTERNOON...AND POSSIBLY AGAIN TOMORROW
AFTN...BEYOND TAF TIME. WL GO WITH A TEMPO RIGHT OFF THE BAT FOR 3SM
-TSRA BR BKN030CB. CONVECTION SHOULD END MOST LOCATIONS AFTER
SUNSET. 80

&&

.MORNING UPDATE...
WEAK SURFACE CONVERGENCE BOUNDARY ACROSS SOUTHERN SECTIONS OF
FORECAST AREA THIS MORNING WILL MOVE LITTLE THROUGH THIS AFTERNOON.
MODERATE INSTABILITY AND VIRTUALLY NO CONVECTIVE INHIBITION WILL
RESULT IN SCATTERED THUNDERSTORMS THIS AFTERNOON. HAVE RAISED POPS
TO 30-40% ACROSS SOUTHERN COUNTIES AND INSERTED MENTION OF LOCALLY
HEAVY RAINFALL. DEEP MOIST AIRMASS WITH VERY HIGH PRECIPITABLE WATER
VALUES SUGGEST THAT...ONCE AGAIN TODAY...ANY STORM THAT FORMS WILL
LIKELY PRODUCE 2 TO 3 INCH/HOUR RAINFALL RATES.

BEYOND THIS AFTERNOON...PREVIOUS FORECAST IS IN VERY GOOD SHAPE.
07/BB

&&

.AVIATION...
WEAK SURFACE RIDGE OVER NORTH TX WILL MOVE SLOWLY EAST. SURFACE
WINDS WILL GRADUALLY BECOME MORE SELY BY END OF THIS TAF
CYCLE...WITH WIND SPEEDS GENERALLY LESS THAN 8 KTS. CANT RULE OUT A
BRIEF LAYER OF STRATUS/SC AFTER SUNRISE...OTHERWISE SHOULD SEE NO
MORE THAN SCT CLOUDS AT TAF SITES TODAY AS UPPER RIDGE BUILDS TO
WEST. VSBYS NOT EXPECTED TO BE A PROBLEM EXCEPT POSSIBLY AT KACT
THIS MORNING. OLD FRONTAL BOUNDARY OVER FAR SE COUNTIES MAY BE FOCUS
FOR ISOLD/SCT TSRA...HOWEVER THIS SHOULD REMAIN WELL SE OF KACT.
..06..

&&

.PREVIOUS DISCUSSION...
350 AM CDT
THE VERY ACTIVE WEATHER PATTERN WILL CONTINUE TO SETTLE DOWN AS MORE
SEASONAL UPPER LEVEL RIDGING INCREASES ACROSS THE SOUTH-CENTRAL AND
SOUTHWEST U.S. CONCERNING THE RECENT EVENTS...I DONT RECALL HAVING A
FULL LATITUDE TROUGH AT THIS TIME OF THE YEAR EXTENDING FROM
SOUTHERN CANADA INTO CENTRAL AND SOUTH TEXAS...SUCH AS THE ONE WE
EXPERIENCED OVER THE PAST SEVERAL DAYS. IT HAS BEEN A TRULY
NOTEWORTHY EXPERIENCE.

WE WILL KEEP LO END POPS IN THE EXTREME SOUTHEASTERN ZONES TODAY AND
AGAIN SUNDAY. THE RUC MODEL FORECASTS AN AREA OF WEAK MOISTURE
CONVERGENCE (AND CONVECTION) TO CONTINUE THIS AFTERNOON IN THE
SOUTHEAST...IN THE LOCATION OF THE WEAKENING...NEARLY STATIONARY
FRONT. NOCTURNAL STORMS HAVE AGAIN PRODUCED LOCALLY HEAVY RAIN
OVERNIGHT. THE WEAK COLD POOLS ASSOCIATED WITH THESE STORMS MAY
ASSIST I AFTERNOON CONVECTIVE FORMATION. SOME ADDED CONVERGENCE FROM
THE SEA BREEZE MAY ASSIST IN THIS PROCESS.

OTHERWISE...CONDITIONS SHOULD SLOWLY DRY OUT OVER THE NEXT SEVEN
DAYS.  NEVERTHELESS...WE HAVE LOWERED TEMPERATURES ABOUT A CATEGORY
OR MORE OVER THE NEXT FEW DAYS...AS THE EXTENSIVE GROUND MOISTURE
AND EVAPOTRANSPIRATION KEEP THE LID ON TEMPERATURES. MOST OF THE
WARMING ASSOCIATED WITH THE BUILDING RIDGE ALOFT WILL BE ABOVE THE
CONTACT LAYER...RESULTING IN A VERY SLOW RETURN TO UPPER 90S BY NEXT
WEEK. WE SAW CONDITIONS SIMILAR TO THIS AT THE BEGINNING OF
JULY...WHEN HIGH TEMPERATURES WERE SLOW TO REBOUND TO SEASONAL
AVERAGES. FURTHERMORE...THE GFS 1000-850 MB THICKNESS MAX NEXT WEEK
STAYS MAINLY TO THE IMMEDIATE NORTH...ACROSS OUR NORTHWEST ZONES AND
INTO WESTERN/CENTRAL OKLAHOMA.  WE HAVE SHAVED THE NEAR 100 DEGREE
TEMPS NEXT WEEK IN THE DFW AREA BACK INTO THE UPPER 90S.

A MAJOR PROBLEM IN THE GREATER DFW AREA OVER THE NEXT FEW DAYS WILL
BE OZONE/POLLUTION...INCREASING BECAUSE OF THE LIGHT WIND DISPERSAL
AND SLOWLY INCREASING SUNSHINE/HEAT.  #26
&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   93  74  95  75 /  10  10   0   0
WACO, TX   93  73  95  74 /  10  10   0   0
PARIS, TX   91  71  93  73 /  10   0   0   0
DENTON, TX   93  71  94  73 /   0   0   0   0
MCKINNEY, TX   93  71  94  73 /   0   0   0   0
DALLAS, TX   93  74  95  75 /  10  10   0   0
TERRELL, TX   92  72  93  74 /  10  10   0   0
CORSICANA, TX   92  73  94  74 /  10  10   0   0
TEMPLE, TX   94  73  95  74 /  10  10   0   0
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...AIR POLLUTION WATCH LEVEL RED FOR DFW AND SURROUNDING AREAS
TODAY &&
Hazardous weather outlook, Jul 31, 11:00 AM CDT, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
1100 AM CDT SAT JUL 31 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012200-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1100 AM CDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER
SOUTHERN PORTIONS OF NORTH TEXAS...GENERALLY SOUTH OF A LINE FROM
LAMPASAS TO ATHENS. HEAVY RAIN AND CLOUD TO GROUND LIGHTNING ARE THE
PRIMARY THREATS. RAINFALL RATES IN EXCESS OF TWO INCHES AN HOUR CAN
BE EXPECTED WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...
DAYTIME HIGH TEMPERATURES WILL CLIMB INTO THE MID TO UPPER 90S BY
TUESDAY. THE WARM TEMPERATURES WILL COMBINE WITH HUMIDITY...TO
PRODUCE AFTERNOON HEAT INDICES AT OR ABOVE 100 THROUGH THE REMAINDER
OF NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

07/BB

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:43 PM CDTSevere Thunderstorm WarningFWDFreestone32 min
Jul 31, 4:20 PM CDTSevere Thunderstorm WarningFWDMcLennan40 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.